The determination of sample sizes in the comparison of two multinomial proportions from ordered categories

Myoung Keun Lee, Hae Hiang Song, Seung Ho Kang, Chul W. Ahn

Research output: Contribution to journalArticle

7 Scopus citations


We consider sample size determination for ordered categorical data when the alternative assumption is the proportional odds model. In this paper the sample size formula proposed by WHITEHEAD (Statistics in Medicine, 12, 2257-2271, 1993) is compared with the methods based on exact and asymptotic linear rank tests with Wilcoxon and trend scores. We show that Whitehead's formula, which is based on a normal approximation, works well when the sample size is moderate to large but recommend the exact method with Wilcoxon scores for small sample sizes. The consequences of misspecification in models are also investigated.

Original languageEnglish (US)
Pages (from-to)395-409
Number of pages15
JournalBiometrical Journal
Issue number4
Publication statusPublished - 2002



  • Exact power
  • Ordinal data
  • Proportional odds model
  • Trend scores
  • Wilcoxon scores

ASJC Scopus subject areas

  • Statistics and Probability

Cite this